Heroin Withdrawal

Heroin withdrawal can begin as soon as four hours for those who are heavily dependent on the drug. Without another dose of the drug, heroin withdrawal becomes worse. Sometimes referred to as "dope sickness," the anticipation of the coming trauma only adds to the desire to take another dose. This then becomes a repetitious nightmare of fear and anxiety. This phase consists of more than just psychological symptoms, but includes severe physical symptoms. For all of these reasons, an addict withdrawing from heroin should have support and guidance. The best environment for heroin withdrawal is in a drug rehab center. These centers have experience in handling all of the different challenges that may occur when heroin withdrawal is taking place. Many drug treatment centers are staffed with individuals who have formerly been addicted to heroin. Because of this, the individual being treated for heroin addiction can experience genuine empathy and hope from an individual who has truly "walked in their shoes".

When someone uses a drug like heroin a lot, the body builds up a tolerance. This means that the body becomes used to the effects that the drug has on it. As the body becomes used to the drug, it takes higher and higher doses of heroin to get the same effects as before. In some cases, despite the terrible price exacted by the drug in the long run, heroin becomes necessary for the body to function. If an individual has been using heroin for a while, whether as a regular pattern, in binges or if they have become dependent, they may experience heroin withdrawal. Think of getting high on heroin as taking out a loan-you receive an advance on some good feelings while you are high on heroin, but then you are saddled with a debt of those same feelings when you withdraw from the drug. This is called a rebound effect, and is part of your body's way of trying to maintain a natural balance. Once you have paid off the "debt," you can feel good again naturally. If you have become addicted to heroin, you are likely to experience some withdrawal symptoms when you quit, but withdrawal can also happen after heavy heroin use. The initial coming down in heroin withdrawal can vary in time and intensity, and although typically withdrawal symptoms will begin 6 to 12 hours after the last dose, peaking within 1 to 3 days, and gradually subsiding over 5 to 7 days.

Everyone's experience of heroin withdrawal is different, but there are certain common features. Most people who are withdrawing from heroin experience a strong desire to take more heroin. This is known as experiencing cravings. Cravings are common among people withdrawing from many addictive substances including heroin. Part of the craving is driven by the wish to reduce the symptoms of heroin withdrawal, and part of it is the desire to re-experience the pleasure of the heroin high. Both of these cravings from heroin withdrawal are so strong, that experts in the field of addiction highly recommend that heroin withdrawal take place in the context of a long term residential drug treatment program. Feeling depressed, anxious or irritable, is a normal part of heroin withdrawal, and is the debt one must pay for the euphoria you experienced during the heroin high. Although these feelings are often intense during heroin withdrawal, they tend to pass once the withdrawal stage is over. Part of the way heroin works is to block the body's pain pathways. When you withdraw from heroin, there is rebound effect, and you feel achy, particularly in the back and legs, and feel more sensitive to pain.

As you go through heroin withdrawal, you may experience an overproduction of bodily fluids, such as sweat and a runny nose. Physical withdrawal symptoms are part of your body bringing itself into balance. A normal reaction of the body to heroin withdrawal is diarrhea, or loose, watery, and frequent bowel movements. These may be accompanied by stomach pain caused by spasms in the digestive system. The discomfort of diarrhea stomach pain, and fears about having "accidents" make it difficult to go about your regular routine. Nausea and vomiting are normal aspects of heroin withdrawal. It wears you out, makes you feel very uncomfortable, and often an individual withdrawing from heroin must stay very close to the bathroom. Some individuals going through heroin withdrawal will experience a fever. A fever is one way your body fights illnesses or infections, but when you are going through heroin withdrawal, the fever is not serving a useful purpose in fighting infection, so there is unlikely to be harm in taking steps to control it. Medical assistance should be sought if an individual withdrawing from heroin experiences a temperature that goes above 103 F (40 C), and doesn't come down with treatment.

People going through heroin withdrawal often experience restlessness, which, coupled with anxiety and insomnia, can make you feel quite agitated. Heroin withdrawal often causes sleep problems, particularly insomnia (having trouble getting to sleep or staying asleep). Insomnia is one of the dreadful side effects that one experiences when they are going through heroin withdrawal. Heroin and all opiates are extremely difficult to come down off of, more difficult than probably any other drug besides maybe alcohol. Once these drugs are stopped, the body needs a great deal of time to recover. When a person is born, they have natural opiates that are produced regularly throughout their lifetime. They are called opioid receptors which stimulate the brain and are responsible for lifting a person's mood, helping that person feel motivated for everyday purposes, and natural pain relief. When a person starts using opiates like heroin regularly, these opiates are much more stimulating than the ones that a person is born with. This causes the natural receptors to die off and quit producing usually within six months to a year of the addict beginning use of the opiate. These opioid receptor sites in the brain will heal with time, if the addict chooses drug treatment and successfully recovers from heroin addiction.

For those brave enough to undergo a complete withdrawal, the best option is to do so with the support of professional drug rehab program. Withdrawal from heroin is not easy, but staying addicted to heroin is much harder.



  • 80% of heroin addicts get high with another individual, making it the .cool thing..

  • 51% of drug overdose deaths occur from heroin.

  • Heroin use is a potential health hazard.

  • Heroin addiction starts with dependency on the drug use.

  • For most over coming heroin addiction is almost impossible.

  • 1992-2002, the number of individuals injecting heroin decreased.

  • Mixing heroin with water allows it to be smoked though a pipe.

  • The long term effects of heroin use are also great.

Add To Favorites!
Print This Page.
Send This to a Friend!